Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 17, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 20, 2023, 11:27 PM PDT for Riverside County, San Bernardino County, California. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2023, 11:27 PM PDT (06:27 UTC)
- Expired
- Aug 21, 2023, 4:30 AM PDT
- In force
- 5 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
The radar
The Santa Ana Mts radar (KSOX), 50 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 6.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
913
WGUS56 KSGX 210627
FFWSGX
CAC065-071-210930-
/O.NEW.KSGX.FF.W.0017.230821T0627Z-230821T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
1127 PM PDT Sun Aug 20 2023
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
Riverside County in southern California...
San Bernardino County in southern California...
* Until 230 AM PDT.
* At 1127 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain. Between 5 and 10 inches of rain have fallen.
Additional rainfall amounts of 0.75 to 1.5 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Apple and El Dorado Burn Scar.
* Some locations that will experience flash flooding include...
San Bernardino, Fontana, Ontario, Victorville, Rialto, Hesperia,
Chino, Apple Valley, Redlands and Yucaipa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Apple and El Dorado Burn Scar. Severe debris flows
can also be anticipated across roads. Roads and driveways may be
washed away in places. If you encounter flood waters...climb to
safety.
&&
LAT...LON 3402 11773 3417 11768 3429 11765 3442 11766
3445 11765 3444 11733 3430 11657 3404 11662
3404 11664 3396 11665 3396 11690 3397 11703
3409 11718 3411 11746 3402 11764
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Adams3 follow-up statements
239
WGUS76 KSGX 210813
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
113 AM PDT Mon Aug 21 2023
CAC065-071-210930-
/O.CON.KSGX.FF.W.0017.000000T0000Z-230821T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Bernardino CA-
113 AM PDT Mon Aug 21 2023
...FLASH FLOOD WARNING FOR THE APPLE AND EL DORADO BURN SCAR REMAINS
IN EFFECT UNTIL 230 AM PDT EARLY THIS MORNING FOR RIVERSIDE AND SAN
BERNARDINO COUNTIES...
At 113 AM PDT, Doppler radar indicated heavy rain over the warned
area. Between 5.5 and 11 inches of rain have fallen. Additional
rainfall amounts of 0.5 to 1 inch are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Apple and El Dorado Burn Scar.
Some locations that will experience flash flooding include...
San Bernardino, Fontana, Ontario, Victorville, Rialto, Hesperia,
Chino, Apple Valley, Redlands and Yucaipa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Apple and El Dorado Burn Scar. Severe debris flows
can also be anticipated across roads. Roads and driveways may be
washed away in places. If you encounter flood waters...climb to
safety.
&&
LAT...LON 3402 11773 3417 11768 3429 11765 3442 11766
3445 11765 3444 11733 3430 11657 3404 11662
3404 11664 3396 11665 3396 11690 3397 11703
3409 11718 3411 11746 3402 11764
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Adams750
WGUS56 KSGX 210922
FFWSGX
CAC065-071-211130-
/O.EXT.KSGX.FF.W.0017.000000T0000Z-230821T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
222 AM PDT Mon Aug 21 2023
The National Weather Service in San Diego has extended the
* Flash Flood Warning for...
The Apple and El Dorado burn scar in...
Riverside County in southern California...
San Bernardino County in southern California...
* Until 430 AM PDT.
* At 222 AM PDT, Doppler radar indicated heavy rain over the warned
area. Between 5.5 and 11 inches of rain have fallen. Additional
rainfall amounts of 0.5 to 1 inch are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Apple and El Dorado Burn Scar.
* Some locations that will experience flash flooding include...
San Bernardino, Fontana, Ontario, Victorville, Rialto, Hesperia,
Chino, Apple Valley, Redlands and Yucaipa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Apple and El Dorado Burn Scar. Severe debris flows
can also be anticipated across roads. Roads and driveways may be
washed away in places. If you encounter flood waters...climb to
safety.
&&
LAT...LON 3402 11773 3417 11768 3429 11765 3442 11766
3445 11765 3444 11733 3430 11657 3404 11662
3404 11664 3396 11665 3396 11690 3397 11703
3409 11718 3411 11746 3402 11764
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Adams274
WGUS76 KSGX 211121
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
421 AM PDT Mon Aug 21 2023
CAC065-071-211131-
/O.EXP.KSGX.FF.W.0017.000000T0000Z-230821T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Bernardino CA-
421 AM PDT Mon Aug 21 2023
...FLASH FLOOD WARNING FOR THE APPLE AND EL DORADO BURN SCAR WILL
EXPIRE AT 430 AM PDT EARLY THIS MORNING FOR RIVERSIDE AND SAN
BERNARDINO COUNTIES...
The heavy rain has ended. Please continue to heed remaining road
closures.
A Flood Watch remains in effect until 100 AM PDT Tuesday for a
portion of Southwest California.
A Flood Watch remains in effect until 500 AM PDT for a portion of
Southwest California.
LAT...LON 3402 11773 3417 11768 3429 11765 3442 11766
3445 11765 3444 11733 3430 11657 3404 11662
3404 11664 3396 11665 3396 11690 3397 11703
3409 11718 3411 11746 3402 11764
$$
AdamsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 9:33 PM PDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 20, 9:33 PM PDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
933 PM PDT Sun Aug 20 2023
.SYNOPSIS...
Tropical Storm Hilary will continue to move north across Southern
California tonight. Strong and gusty winds will continue mainly
across the mountains and foothills through tonight. Widespread
moderate to heavy rainfall will continue through much of tonight.
The heaviest rainfall will continue across the mountains into the
deserts with catastrophic flash flooding possible. Light rain
showers will gradually push out of the region on Monday with drier
and warmer weather for Tuesday into next weekend. West of the
mountains will be dry through the rest of the week, with a small
chance for monsoonal thunderstorms in the mountains and deserts
each afternoon and evening.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Tropical Storm Hilary brought widespread moderate to heavy
rainfall to SoCal today. Rainfall totals so far range from just
under one inch to about eight and one half inches. The impacts
have been severe in some areas. Tropical Storm-force winds were
felt across the region and several locations have reported wind
gusts of 70 mph or greater.
From previous discussion...
Hilary continues to move quickly northward across SoCal and will
be into Nevada as a remnant low by early Monday morning. Strong
winds will continue through tonight, mainly inland along higher
terrain. Gusty southerly winds west of the mountains will
gradually weaken tonight.
Satellite imagery shows extensive cloud cover across the region,
gradually decreasing tonight as the center of Hilary moves north.
This brought very heavy rain to the lower deserts and desert
mountain slopes this afternoon. Mostly light to moderate rainfall
will continue into Monday morning, tapering off from south to
north across the region. Orographic enhancement from the strong
southerly to southeasterly flow will focus the higher rainfall
rates along the coastal slopes of the San Bernardino mountains and
secondarily along the desert slopes in Riverside and San Diego
Counties.
Much cooler temperatures across interior sections of our region
along with humid weather for all. The trough of low pressure off
the California coast along with the relentless ridge of high
pressure over the Great Plains will continue to funnel monsoonal
moisture from Mexico into SoCal through the upcoming week. This
will lead to small chances for showers and tstms each
afternoon/evening in the mountains and deserts along with drier,
though still a bit humid, conditions west of the mountains.
&&
.AVIATION...
210430Z...Coast/Valleys...RA will gradually decrease overnight,
mostly ending by 12Z Mon in San Diego County and 14Z Mon in Orange
County. Cigs will be quite variable, with BKN/OVC cloud bases 600-
4000 ft MSL with layers extending to 20000+ ft MSL, with areas of
vis 2-4 miles in RA/BR. South winds 15-30 kt will gradually lower
overnight. SCT-BKN clouds with bases 3000-5000 ft MSL will prevail
Mon with local vis 3-5 miles in -SHRA/BR through 17Z Mon.
Mountains/Deserts...RA/RA+ will gradually decrease overnight,
mostly ending by 12Z-16Z Mon from south to north. Higher terrain
will be obscured by clouds/RA/BR with cloud bases 2000-5000 ft MSL
with layers extending to 20000+ ft MSL with areas of vis below 3
miles. South to southeast winds 15-40 kt with gusts to 50 kt will
gradually lower overnight. SCT-BKN clouds with bases 4000-7000 ft
MSL will prevail Mon with local vis 3-5 miles in -SHRA/BR through
18Z Mon.
&&
.MARINE...
South-southwest winds and associated seas will gradually weaken
overnight with winds mostly under 30 kt by 11 PM with seas mostly
lowering to below 6 ft.
&&
.BEACHES...
Surf 4 to 7 feet on the south facing beaches of Orange County will
gradually lower tonight through early Monday morning. Strong
longshore and rip currents at San Diego and Orange County beaches
will continue through Monday morning.
&&
.SKYWARN...
Skywarn activation is requested through tonight. Thank you for
any reports you are able to send us, spotters, they are much
appreciated!
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement through Monday morning for San Diego
County Coastal Areas.
Flood Watch until 5 AM PDT Monday for Orange County Coastal
Areas-Orange County Inland Areas-San Bernardino and
Riverside County Valleys-The Inland Empire-San Diego County
Coastal Areas-San Diego County Valleys-Santa Ana Mountains
and Foothills.
Tropical Storm Warning for Apple and Lucerne Valleys-Coachella
Valley-Orange County Coastal Areas-Orange County Inland
Areas-Riverside County Mountains-San Bernardino County
Mountains-San Bernardino and Riverside County Valleys-The
Inland Empire-San Diego County Coastal Areas-San Diego
County Deserts-San Diego County Mountains-San Diego County
Valleys-San Gorgonio Pass Near Banning-Santa Ana Mountains
and Foothills.
Flood Watch through Monday afternoon for Apple and Lucerne
Valleys-Coachella Valley-Riverside County Mountains-San
Bernardino County Mountains-San Diego County Deserts-San
Diego County Mountains-San Gorgonio Pass Near Banning.
High Surf Advisory until noon PDT Monday for Orange County
Coastal Areas.
PZ...Tropical Storm Warning for Coastal Waters from San Mateo Point
to the Mexican Border and out to 30 nm-Waters from San
Mateo Point to the Mexican Border Extending 30 to 60 nm out
including San Clemente Island.
&&
PUBLIC...PG
AVIATION/MARINE...MaxwellIn the hours before
Local storm report, Aug 20, 8:01 PM PDT, 3 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
801 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM Rain 2 ENE El Cajon 32.82N 116.92W
08/20/2023 M1.55 inch San Diego CA Trained Spotter
Rainfall so far.
&&
AOTLocal storm report, Aug 20, 8:22 PM PDT, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
822 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM Flood 2 E Hemet 33.74N 116.92W
08/20/2023 Riverside CA Trained Spotter
Resend previous flood report from 2 E Hemet.
Widespread small stream and urban flooding
throughout the described area. Minimal winds
so far, just the flooding.
&&
AOTLocal storm report, Aug 20, 10:43 PM PDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1043 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM Non-Tstm Wnd Gst 2 ENE El Cajon 32.82N 116.92W
08/20/2023 M25 MPH San Diego CA Trained Spotter
wind high 25 mph and average 11 Mph rain
2.15 inches with 0.16 inch per hr.
&&
AOTLocal storm report, Aug 20, 10:52 PM PDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1052 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM Rain 6 SE Mt San Jacinto 33.82N 116.64W
08/20/2023 M9.78 inch Riverside CA Mesonet
Mesonet station MSJC1 Mt San Jacinto at 8400
feet past 24 hours.
&&
AOTLocal storm report, Aug 20, 10:57 PM PDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1057 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM Rain 7 SSE Big Bear City 34.17N 116.82W
08/20/2023 E9.52 inch San Bernardino CA Other Federal
Heart Bar at 6700 feet on Santa Ana river
headwaters along highway 38. Past 24 hours.
&&
AOTLocal storm report, Aug 20, 11:04 PM PDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1104 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM Rain 6 ESE Forest Falls 34.05N 116.82W
08/20/2023 E10.51 inch San Bernardino CA Mesonet
Raywood flats past 24 hours at 6700 feet.
Max rate 2.01 in one hour.
&&
AOTThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:18 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
| Aug 20, 7:22 PM PDT | Flash Flood Warning | SGX | San Bernardino | 4 hr |
| Aug 20, 7:31 PM PDT | Flash Flood Warning | SGX | Riverside | 4 hr |
| Aug 20, 7:45 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Aug 20, 11:20 PM PDT | Areal Flood Warning | SGX | Riverside, San Bernardino | 8 hr |
| Aug 21, 4:20 AM PDT | Areal Flood Warning | SGX | Riverside, San Bernardino | 6 hr |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.